Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 114, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 2004, 6:08 PM CDT for Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 6:08 PM CDT (23:08 UTC)
- Expired
- Aug 18, 2004, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 182308 FFWMAF TXC317-190200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 608 PM CDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN MARTIN COUNTY IN WEST TEXAS * UNTIL 900 PM CDT * AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF NORTHERN MARTIN COUNTY. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAVE ALREADY FALLEN FROM THESE STORMS. THE STORMS WERE MOVING NORTHEAST AT AROUND 15 MPH. * LOCATIONS IMPACTED INCLUDE... BUFORD... FLOWER GROVE... STATE HIGHWAY 349... FARM ROAD 829... FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND SWOLLEN CREEKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3225 10220 3224 10171 3251 10171 3251 10220 $$
1 follow-up statement
000 WGUS74 KMAF 182339 FFSMAF TXC317-190200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT WED AUG 18 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR NORTHERN MARTIN COUNTY... AT 633 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ON STATE HIGHWAY 349...ABOUT 15 MILES SOUTH OF PATRICIA. AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NORTHERN MARTIN COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS HAVE FALLEN ALONG STATE HIGHWAY 349...AND ALONG FARM ROAD 829 NEAR THE COMMUNITY OF BUFORD. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND SWOLLEN CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3225 10220 3224 10171 3251 10171 3251 10220 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:04 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 18, 2:04 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT WED AUG 18 2004 .SHORT TERM... WATER VAPOR IMAGERY INDICATES SHRTWV TROF CENTERED JUST SSE OF KMAF WITH PRIMARY MID LEVEL THETA-E RIDGE AXIS ORIENTED NW-SE THRU S PLAINS AND ERN PB. THIS SHRTWV TROF IS MVG EWD AND EXPECT MAIN LIFT WILL BE EXITING THE E-NE AREAS LATE PM. ANOTHER SHRTWV TROF LOCATED JUST SW OF PRESIDIO MOVING EWD IS AIDING IN DEVELOPMENT OF THUNDERSTORMS ACRS TRANS PECOS. LOW LEVEL CONVERGENT AXIS LOCATED INVOF/E MTNS WHILE MID LEVEL LIFT IS BULLSEYED ACRS TRANS PECOS. VISIBLE IMAGERY INDICATES A BREAK IN CLOUDS ACRS WRN PB/LOWER TRANS PECOS WHERE MSAS LI/S DEPICT INSTABILITY AXIS. FAVORABLE STORM MOTION VECTORS 23015KT FAVORS STORMS THAT ARE DEVELOPING INVOF MTNS TO MOVE INTO MORE UNSTABLE ENVIRONMENT. THUS EXPECT STORMS WILL CONTINUE INTO THE EVENING. DEVELOPMENT OF 20-25KT 85H WINDS EARLY EVENING ACRS PB WILL ALLOW STORMS TO MOVE INTO CENTRAL PB BY EARLY EVENING. PW/S STILL NEAR 1.25 AND HVY RN IS A CONCERN (ALTHOUGH SLOW MOVERS NOT ANTICIPATED). HEAVY RN IS HIGHLIGHTED IN GRIDS/ZFP/HWO ACRS TRANS PECOS/WRN PB. CONTEMPLATING ISSUANCE OF A FLASH FLOOD WATCH ACRS TRANS PECOS...HOWEVER LACK OF MORE WIDESPREAD DEVELOPMENT W OF THE RIO GRANDE IS A LIMITING FACTOR. EXPECT THAT A FEW FLASH FLOOD WARNINGS WILL BE ISSUED THIS EVENING BUT FOR NOW ANTICIPATING IT TO BE LOCAL IN NATURE. RIVER FLOOD WARNING IN EFFECT JUST BELOW PRESIDIO THRU THURSDAY FOR MINOR FLOODING...ADDITIONAL RAINS TONIGHT COULD ADD TO RIVER CONCERNS. EARLY UPDATES FOR WATCH MAY NEEDED. OTHERWISE ONLY MINOR CHANGES MADE TO TEMP GRIDS. .LONG TERM... LOOKS LIKE AN ACTIVE NORTHWEST FLOW ALOFT REGIME THURSDAY THROUGH SATURDAY WITH A TRANSITION TO SOUTHWEST FLOW ALOFT SUNDAY AND BEYOND WITH CLOSED LOW ALONG THE WEST COAST/INTERMOUNTAIN WEST. NORTHERN STREAM COLD FRONT IN TANDEM WITH QUICK MOVING SHORTWAVE TRANSLATING THROUGH THE WESTERN HIGH PLAINS WILL BRING SLIGHT CHANCE TO CHANCE OF CONVECTION ACROSS THE PLAINS LATE THURSDAY/THURSDAY NIGHT. LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX MOVING OVER THE AREA WILL ENHANCE WIND SHEAR AND UPPER LEVEL DIVERGENCE. WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE STORMS IN THE PERMIAN BASIN...REFER TO SWODY2. A COUPLE OF SHORTWAVES WILL BE APPROACHING THE NORTHERN COUNTY WARNING AREA LATE IN THE DAYS ON FRIDAY AND SATURDAY WITH THE FRONT SOMEWHERE HUNG UP IN THE PERMIAN BASIN. THERE SHOULD BE AMPLE LOW LEVEL CONVERGENCE AND INSTABILITY TO REGENERATE AT LEAST ISOLATED TO WIDELY SCATTERED CONVECTION BOTH DAYS. WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE STORMS AGAIN IN THE PERMIAN BASIN GIVEN THE COMBINATION OF WEAK TO MODERATE WIND SHEAR AND DECENT INSTABILITY. WILL GO ISOLATED POPS THESE DAYS IN THE HIGHER TERRAIN GIVEN LESS INSTABILITY AND THOSE AREAS FURTHER AWAY FROM THE FRONT. DECIDED AT THIS TIME TO SHOTGUN 20 POPS IN THE HIGHER TERRAIN AND ISOLATED POPS IN THE PLAINS SUNDAY THROUGH NEXT WEDNESDAY WITH A CLOSED LOW NEAR THE WEST COAST. THERE SHOULD BE ENOUGH INSTABILITY AND LOW LEVEL CONVERGENCE TO GENERATE WIDELY SCATTERED CONVECTION IN THE AFOREMENTIONED AREAS. DID NOT WANT TO JUMP ON THE HIGHER POPS JUST YET FROM THE MEXMAF IN THE PLAINS WITH THE CLOSED LOW STILL SO FAR TO THE WEST. LATER SHIFTS WILL NEED TO MONITOR. GENERALLY WENT WITH GUIDANCE TEMPS IN THE EXTENDED...SHAVED A DEGREE OR TWO OFF THE HIGHS WITH RECENT WET PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 91 69 93 / 30 20 40 20 CARLSBAD NM 65 94 64 97 / 50 20 30 20 DRYDEN TX 69 91 69 95 / 50 20 20 10 FORT STOCKTON TX 67 94 68 96 / 60 20 30 10 GUADALUPE PASS TX 64 88 63 89 / 50 20 30 10 HOBBS NM 64 91 65 93 / 40 20 30 20 MARFA TX 57 87 56 88 / 50 10 20 0 MIDLAND INTL AIRPORT TX 67 92 69 93 / 40 20 30 20 ODESSA TX 67 92 69 94 / 40 20 30 20 WINK TX 69 98 69 100 / 50 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/12
Hazardous weather outlook, Aug 18, 2:02 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT WED AUG 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 202 PM CDT (102 PM MDT) WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND POSSIBLY EXTENDING INTO TONIGHT. SCATTERED STORMS IN THE NORTHEAST PERMIAN BASIN ARE EXPECTED TO MOVE EAST AND DECREASE ACROSS THE AREA...HOWEVER LOCALLY HEAVY RAIN IS EXPECTED AND FLOODING OR FLASH FLOODING CONCERNS WILL REMAIN THROUGH 7 PM. ACROSS THE TRANS PECOS REGION HEAVY RAIN IS ALSO A CONCERN WITH MOST STORMS EXPECTED IN VICINITY OF THE PECOS RIVER AND IN WESTERN PERMIAN BASIN. FLOODING OR FLASH FLOODING IS A CONCERN INTO THE EVENING. THESE STORMS WILL LIKELY MOVE INTO THE CENTRAL PERMIAN BASIN LATER THIS EVENING. ALTHOUGH HEAVY RAIN IS THE PRIMARY CONCERN WITH STORMS INTO THE EVENING SOME OF THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY STRONG WIND GUSTS TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE PERMIAN BASIN THURSDAY AND FRIDAY WILL DEVELOP IN CONDITIONS FAVORABLE FOR THE FORMATION OF STRONG TO SEVERE THUNDERSTORMS WITH HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD DANGEROUS WEATHER MOVE INTO YOUR AREA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:34 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Aug 18, 3:38 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 52 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.